Alert archive / Ohio / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 73, NWS Cleveland, OH

June 19, 2020Crawford County, Seneca County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 19, 2020, 3:01 PM EDT for Crawford County, Seneca County, Ohio. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 19, 2020, 3:01 PM EDT (19:01 UTC)
Expired
Jun 19, 2020, 3:45 PM EDT
In force
44 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crawford County, OH, Seneca County, OH

The radar

The Cleveland radar (KCLE), 105 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 19, 3:18 PM EDTTSTM WND DMG2 Nne Bloomville, OH1 TREE DOWN NEAR SR224 AND TR181. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 7.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2020-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2020-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
1655 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WUUS51 KCLE 191901
SVRCLE
OHC033-147-191945-
/O.NEW.KCLE.SV.W.0073.200619T1901Z-200619T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
301 PM EDT Fri Jun 19 2020

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Eastern Seneca County in northwestern Ohio...
  Northwestern Crawford County in north central Ohio...

* Until 345 PM EDT.

* At 300 PM EDT, a severe thunderstorm was located near Bloomville,
  or 11 miles east of Tiffin, moving southwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  New Washington, Bloomville, Chatfield, Attica and Republic. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4122 8302 4116 8283 4106 8283 4090 8289
      4098 8311 4099 8311 4099 8316 4101 8321
TIME...MOT...LOC 1900Z 025DEG 7KT 4112 8295 

HAIL...1.00IN
WIND...60MPH
 
$$

Saunders
2 follow-up statements
869 
WWUS51 KCLE 191929
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
329 PM EDT Fri Jun 19 2020

OHC033-147-191945-
/O.CON.KCLE.SV.W.0073.000000T0000Z-200619T1945Z/
Seneca OH-Crawford OH-
329 PM EDT Fri Jun 19 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHEASTERN SENECA AND NORTHWESTERN CRAWFORD COUNTIES...

At 328 PM EDT, a severe thunderstorm was located over Bloomville, or
10 miles southeast of Tiffin, moving southwest at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Bloomville, Chatfield and Attica. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4110 8307 4111 8291 4107 8288 4090 8289
      4098 8311 4099 8311 4099 8316 4100 8319
TIME...MOT...LOC 1928Z 031DEG 8KT 4105 8300 

HAIL...1.00IN
WIND...60MPH
 
$$

Saunders
007 
WWUS51 KCLE 191941
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
341 PM EDT Fri Jun 19 2020

OHC033-147-191950-
/O.EXP.KCLE.SV.W.0073.000000T0000Z-200619T1945Z/
Seneca OH-Crawford OH-
341 PM EDT Fri Jun 19 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SENECA AND
NORTHWESTERN CRAWFORD COUNTIES WILL EXPIRE AT 345 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4110 8307 4111 8291 4107 8288 4090 8289
      4098 8311 4099 8311 4099 8316 4100 8319
TIME...MOT...LOC 1940Z 025DEG 7KT 4104 8301 

$$

Saunders

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 12:48 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Jun 19, 12:48 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1248 PM EDT Fri Jun 19 2020

.SYNOPSIS...
A surface low pressure trough is expected to move northeast across
the area this afternoon and tonight. A low pressure system
developing out of the central Great Plains will move northeast
across the Great Lakes on Sunday, bringing a weakening cold front
across the area on Monday. Another low will take a similar track on
Tuesday with a stronger cold front moving across the area Tuesday
night into Wednesday.

&&

.NEAR TERM /THROUGH SATURDAY/...
The upper-level low will make slow progress eastward today while
upper-level ridging builds in from the west. As a result, an
unstable atmosphere will develop this afternoon across much of the
forecast area with temperatures in the 80s (upper 80s towards
northwest Ohio and low 80s towards northwest Pennsylvania). Moisture
will be marginal but sufficient for thunderstorm activity with dew
points in the low 60s and precipitable water values around 1.2 to
1.4 inches. Initial convective initiation expected with low-level
convergence near the lake breeze boundary. Storm motion expected to
be generally out of the north and northeast as the low pressure
circulation is expected to be over west-central Pennsylvania by this
afternoon. From there, will expect thunderstorm coverage to expand
outward to more inland areas along outflow boundaries and other
hyper-localized features that end up developing. Deep vertical wind
shear is weak (around 10 to 20 knots), though can't rule out some
marginally organized clusters of convection along a developed cold
pool later this afternoon. Mid-level lapse rates and CAPE in the
hail growth zone (-10 to -30 deg C) aren't very favorable for the
development of large hail and best area for downburst winds are
reserved to areas west of a Sandusky to Morrow County line. That
area is expected to have the highest low-level lapse rates (<-9C/km)
along with highest DCAPE (>600J/kg) and max vertical theta-e
difference (right around -20 C) due to dryer air aloft. However, the
big caveat is that this same dry air is going to be a deterrent to
storm development. So overall threat for severe weather is low but
if a strong thunderstorm develops in the western portion of our
forecast area, strong downburst winds could be possible. The threat
for flooding is also low (though nonzero) as a marginally moist
airmass and still mostly dry antecedent conditions should counteract
slow storm motions.

As storms are mainly tied to the diurnal cycle, thunderstorm
activity rapidly decreased through the late evening hours with no
rain expected overnight. Some patchy fog could develop overnight,
especially for areas that receive precipitation during the daytime
hours this afternoon. Low temperatures generally expected to be in
the low to mid 60s tonight.

Generally low precipitation chances expected on Saturday as that
upper-level dissipates as it moves off to the east. Upper-level
riding continues to build into the area with, which is why
precipitation chances are significantly reduced. Some hi-res model
guidance has some isolated to scattered showers/thunderstorms
towards the Youngstown area and into northwest Pennsylvania, so will
hold at least a slight chance PoP over there for Saturday afternoon.
Otherwise, mostly sunny skies with high temperatures in the mid 80s
to near 90 are expected during the afternoon.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Will be focusing on shortwave troughs moving through the flow across
the Northern Plains and across the Great Lakes with a closed upper
low. One such shortwave has been fairly consistently advertised for
Sunday and therefore the forecast has a period of likely
showers/thunderstorms with this feature. At the surface the
approaching cold front stalls or dissipates just north of the area.
Weak ridging follows for Sunday night and early Monday. Chances
increase again Monday afternoon with a warm front and Monday night
with the approach of the next trough. The weekend will be warm and
muggy highs in the mid and upper 80s and dewpoints in the mid/upper
60s.

&&

.LONG TERM /TUESDAY THROUGH THURSDAY/...
The upper support from that next trough will pull across the Ohio
Valley on Tuesday bringing a surface cold front across.  Timing may
still need refinement as it looks to slow, but a focus on
Tuesday/Tuesday night looks best right now. We maintain cyclonic
flow into Wednesday and Thursday as energy continues to move through
the mean flow of the trough that will encompass the Great Lakes
Tuesday through Thursday. Will still have a chance of
showers/thunderstorms mentioned, but lower chances than Tuesday.
Temperatures will be closer to normal with lower 80s Tuesday and
upper 70s Wednesday and Thursday. Low temperatures will be in the
60s with a few upper 50s possible Wednesday night.

&&

.AVIATION /18Z Friday THROUGH Tuesday/...
A destabilizing atmosphere is noted on satellite, which should
result in scattered thunderstorms across the area this
afternoon. TAF sites with greatest chance for impacts from
thunderstorms will be at KMFD, KCAK, and KYNG, with lower
chances at KTOL, KFDY, and KCLE, and lowest chances at KERI.
Thunderstorm activity mainly tied to diurnal cycle so coverage
of showers/thunderstorms will rapidly decrease after 22-23Z with
no rain expected during the overnight period tonight. Some
patchy fog could develop late overnight but confidence is very
low on exact locations. Most model guidance points to KYNG as
having the highest chance for fog development so added a few
hours of MVFR fog for now. Overall, winds expected to be light
and variable through the TAF period.

Outlook...Periods of non-VFR possible Saturday night through
Monday with multiple rounds of showers and thunderstorms.

&&

.MARINE...
Relatively light winds and favorable wave conditions will continue
on the lake through the weekend.  High pressure is in place across
the eastern lakes with a weakening upper disturbance across the
Upper Ohio Valley. Light/variable to light offshore flow will switch
to onshore flow with the lake breeze development this afternoon.
This will occur again tonight and Saturday. South-southwest flow
increases across on Sunday to around 10 knots as a weak cold front
approaches, but stalls and dissipates before crossing the lake. The
south-southwest flow will continue through Tuesday with a cold front
crossing the lake late Tuesday. Winds will be strongest on Tuesday
with winds increasing to around 15 knots. At this point do not
anticipate that there will a need for a Small Craft Advisory.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...Saunders
NEAR TERM...Saunders
SHORT TERM...Oudeman
LONG TERM...Oudeman
AVIATION...Saunders
MARINE...Oudeman
Hazardous weather outlook, Jun 19, 6:29 AM EDT, 8 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
629 AM EDT Fri Jun 19 2020

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-201030-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-Lucas-Wood-
Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-
Hancock-Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
629 AM EDT Fri Jun 19 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie, western Lake Erie, north central Ohio, northeast Ohio,
northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 19, 2:16 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Cleveland OH
216 PM EDT Fri Jun 19 2020

OHZ018-019-191845-
Seneca-Huron-
216 PM EDT Fri Jun 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN HURON AND
SOUTHEASTERN SENECA COUNTIES...

At 216 PM EDT, a strong thunderstorm was located 8 miles northwest of
Willard, or 15 miles southwest of Norwalk, moving south at 5 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Willard and Attica.

LAT...LON 4119 8291 4119 8281 4100 8271 4099 8299
      4100 8300
TIME...MOT...LOC 1816Z 001DEG 6KT 4112 8285

Saunders
Special weather statement, Jun 19, 2:52 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Cleveland OH
252 PM EDT Fri Jun 19 2020

OHZ018-028-191915-
Crawford-Seneca-
252 PM EDT Fri Jun 19 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SENECA AND NORTH
CENTRAL CRAWFORD COUNTIES...

At 251 PM EDT, a strong thunderstorm was located near Bloomville, or
11 miles east of Tiffin, moving southwest at 15 mph.

Wind gusts up to 50 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bloomville, Chatfield, Attica and Republic.

LAT...LON 4118 8297 4114 8288 4094 8292 4100 8317
TIME...MOT...LOC 1851Z 024DEG 11KT 4109 8297

Saunders

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 8:25 PM EDTSpecial Weather StatementCLECuyahoga50 min
Jun 18, 8:27 PM EDTSpecial Weather StatementCLECuyahoga48 min
Jun 19, 2:16 PM EDTSpecial Weather StatementCLEHuron29 min
Jun 19, 2:52 PM EDTSpecial Weather StatementCLESeneca23 min
Jun 19, 5:50 PM EDTSpecial Weather StatementCLEGeauga55 min
Jun 19, 6:13 PM EDTAreal Flood AdvisoryCLEAshtabula, Geauga, Trumbull2 hr
Jun 19, 6:40 PM EDTAreal Flood WarningCLEAshtabula, Trumbull3 hr
Jun 19, 6:47 PM EDTSpecial Weather StatementCLEPortage43 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.